Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Approximation on disks


Author: Kenneth John Preskenis
Journal: Trans. Amer. Math. Soc. 171 (1972), 445-467
MSC: Primary 41A20; Secondary 30A82
DOI: https://doi.org/10.1090/S0002-9947-1972-0312123-3
MathSciNet review: 0312123
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D$ be a closed disk in the complex plane, $ f$ a complex valued continuous function on $ D$ and $ {R_f}(D) = $ the uniform closure on $ D$ of rational functions in $ z$ and $ f$ which are finite. Among other results we obtain the following. Theorem. If $ f$ is of class $ {C^1}$ in a neighborhood of $ D$ and $ \vert{f_{\bar z}}\vert > \vert{f_z}\vert$ everywhere (i.e., $ f$ is an orientation reversing immersion of $ D$ in the plane), then $ {R_f}(D) = C(D)$. Theorem. Let $ f$ be a polynomial in $ z$ and $ \bar z$. If for each a in $ D,f - \Sigma {(j!)^{ - 1}}{D^j}f(a){(z - a)^j} = {(\bar z - \bar a)^k}g$ with $ \vert{g_{\bar z}}\vert > \vert{g_z}\vert$ at he zeros of $ g$ in $ D$ where $ Df = {f_z}$, then $ {R_f}(D) = C(D)$. Corollary. Let $ f$ be a polynomial in $ z$ and $ \bar z$ and let $ \vert{f_{z\bar z}}(0)\vert < \vert{f_{\bar z\,\bar z}}(0)\vert/2$. Then there exists an $ r > 0$ such that, for $ D = (\vert z\vert \leqslant r),{R_f}(D) = C(D)$. The proofs of the theorems use measures and the conditions involved in the theorems are independent of each other. Concerning the corollary, results of E. Bishop and G. Stolzenberg show that $ {f_{\bar z}}(0) = 0$ and $ \vert{f_{\bar z\,\bar z}}(0)\vert < \vert{f_{z\bar z}}(0)\vert$, then there exists no $ r$ such that $ {R_f}(D) = C(D)$ where $ D = (\vert z\vert \leqslant r)$.

Let $ F = ({f_1}, \cdots ,{f_n})$ be a map on $ B$ = unit polydisk in $ {{\mathbf{C}}^n}$ with values in $ {{\mathbf{C}}^n},{P_F}$ = uniform closure on $ B$ of polynomials in $ {z_1}, \cdots {z_n},{f_1}, \cdots ,{f_n}$. Theorem. If $ F$ is of class $ {C^1}$ in a neighborhood of $ B,{F_{\bar z}}$ is invertible and if for each $ a = ({a_1}, \cdots ,{a_n})$ in $ B$, there exist complex constants $ \{ {c_j}\} ,\{ {d_{ij}}\} ,i,j = 1, \cdots ,n$, such that $ \Sigma {c_j}({z_j} - {a_j})({f_j}(z) - {f_j}(a)) + \Sigma {d_{ij}}({z_i} - {a_i})({z_j} - {a_j})$ has positive real part for all $ z \ne a$, then $ \{ (\zeta ,F(\zeta )):\zeta \in B\} $ is a polynomially convex set. Corollary. If $ F = (f,g)$ where $ f(z,w) = \bar z + cz\bar z + d{\bar z^2} + q\bar zw,g(z,w) = \bar w + sw\bar w + t{\bar w^2} + p\bar wz$ and the coefficients satisfy $ \vert\bar c + d\vert + \vert d\vert + \vert q\vert < 1$ and $ \vert\bar s + t\vert + \vert t\vert + \vert p\vert < 1$, then $ {P_F} = C(B)$. Corollary. If $ F(z) = \bar z + R(z)$ where $ R = ({R_1}, \cdots ,{R_n})$ is of class $ {C^2}$ and satisfies the Lipschitz condition $ \vert R(\zeta ) - R(\eta )\vert \leqslant k\vert\zeta - \eta\vert$ with $ k < 1$, then $ {P_F} = C(B)$. This last corollary is a result of Hörmander and Wermer. The proof of the theorem uses methods from several complex variables.


References [Enhancements On Off] (What's this?)

  • [1] E. Bishop, A minimal boundary for function algebras, Pacific J. Math. 9 (1959), 629-642. MR 22 #191. MR 0109305 (22:191)
  • [2] -, Boundary measure of analytic differentials, Duke Math. J. 27 (1960), 331-340. MR 22 #9621. MR 0118852 (22:9621)
  • [3] A. Browder, Introduction to function algebras, Benjamin, New York, 1969. MR 39 #7431. MR 0246125 (39:7431)
  • [4] L. De Branges, The Stone-Weierstrass theorem, Proc. Amer. Math. Soc. 10 (1959), 822-824. MR 22 #3970. MR 0113131 (22:3970)
  • [5] M. Freeman, Some conditions for uniform approximation on a manifold, Proc. Internat. Sympos. on Function Algebras (Tulane Univ., 1965), Scott-Foresman, Chicago, Ill., 1966, pp. 42-60. MR 33 #1758. MR 0193538 (33:1758)
  • [6] R. Gunning and H. Rossi, Analytic functions of several complex variables, Prentice-Hall Series in Modern Analysis, Prentice-Hall, Englewood Cliffs, N. J., 1965. MR 31 #4927. MR 0180696 (31:4927)
  • [7] L. Hörmander, An introduction to complex analysis in several variables, Van Nostrand, Princeton, N. J., 1966. MR 34 #2933. MR 0203075 (34:2933)
  • [8] L. Hörmander and J. Wermer, Uniform approximation on compact sets in $ {{\mathbf{C}}^n}$, Math. Scand. 23 (1968), 5-21. MR 40 #7484. MR 0254275 (40:7484)
  • [9] J. J. Kohn, Harmonic integrals on strongly pseudo-convex manifolds. I, II, Ann. of Math. (2) 78 (1963), 112-148; ibid. (2) 79 (1964), 450-472. MR 27 #2999; MR 34 #8010. MR 0153030 (27:2999)
  • [10] M. Kreĭn and D. Milman, On extreme points of regular convex sets, Studia. Math. 9 (1940), 133-138. MR 3, 90. MR 0004990 (3:90a)
  • [11] S. N. Mergelian, Uniform approximations to functions of a complex variable, Uspehi Mat. Nauk 5 (1952), no. 2 (48), 31-122; English transl., Amer. Math. Soc. Transl. (1) 3 (1962), 294-391. MR 14, 547.
  • [12] R. Nirenberg and R. O. Wells, Jr., Holomorphic approximation on real submanifolds of a complex manifold, Bull. Amer. Math. Soc. 73 (1967), 378-381. MR 35 #746. MR 0209850 (35:746)
  • [13] K. Oka, Domaines convexes pat rapport aux fonctions rationelles, J. Sci. Hiroshima Univ. 6 (1936), 245-255.
  • [14] K. Preskenis, On a theorem of S. N. Mergelyan, Master's Thesis, Brown University, Providence, R. I., 1967.
  • [15] W. Rudin, Real and complex analysis, McGraw-Hill, New York, 1966. MR 35 #1420. MR 0210528 (35:1420)
  • [16] G. Stolzenberg, Polynomially and rationally convex sets, Acta. Math. 109 (1963), 259-289. MR 26 #3929. MR 0146407 (26:3929)
  • [17] F. A. Valentine, A Lipschitz condition preserving extension for a vector function, Amer. J. Math. 67 (1945), 83-93. MR 6, 203. MR 0011702 (6:203e)
  • [18] J. Wermer, Approximation on a disk, Math. Ann. 155 (1964), 331-333. MR 29 #2670. MR 0165386 (29:2670)
  • [19] -, Polynomially convex disks, Math. Ann. 158 (1965), 6-10. MR 30 #5158. MR 0174968 (30:5158)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A20, 30A82

Retrieve articles in all journals with MSC: 41A20, 30A82


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0312123-3
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society